Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 268, NWS Lincoln, IL

August 23, 2000McLean County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 23, 2000, 3:07 AM CDT for McLean County, Illinois. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 23, 2000, 3:07 AM CDT (08:07 UTC)
Expired
Aug 23, 2000, 3:45 AM CDT
In force
38 min
Issued by
NWS Lincoln, IL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County McLean County, IL

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.1 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2000-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3363 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2000-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3363 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 230809
SVRSPI
ILC113-230845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
307 AM CDT WED AUG 23 2000

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCLEAN COUNTY IN CENTRAL ILLINOIS

* UNTIL 345 AM CDT

* AT 307 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LE ROY...OR ABOUT 15 MILES SOUTHEAST OF
  BLOOMINGTON...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LE ROY
  SAYBROOK
  BELLFLOWER

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4045 8878 4030 8878 4030 8848 4048 8846

AUTEN

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:00 AM CDT, 7 minutes earlier.

Area forecast discussion, Aug 23, 3:00 AM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
300 AM CDT WED AUG 23 2000

LEANING CLOSEST WITH ETA SOLUTION NEXT 60 HOURS...AS NGM APPEARS TO
BE TOO FAST WITH SOUTHWARD PUSH OF COLD FRONT...AND AVN APPEARS TO
PUT FRONT TOO FAR SOUTH WITH WEAK AIR FLOW. MODELS AGAIN HAVING A
DIFFICULT TIME HANDLING SHORT WAVES EMBEDDED IN NW UPPER LEVEL FLOW
AND ASSOCIATED QPF FIELDS WHICH CONTINUE TO APPEAR TOO WET TODAY.
FORECAST CHALLENGE IS ADDRESSING CONVECTION CHANCES AND TIMING OF
COLD FRONT SAGGING SOUTH THROUGH CENTRAL IL INTO THU.

UPPER LEVEL RIDGE TO RETROGRADE FROM THE OZARKS INTO THE SOUTHERN ROCKIES
LATE THIS WEEK WHILE AN UNSEASONABLE DEEP TROUGH BECOMES ESTABLISHED
OVER THE EASTERN U.S. THIS CARVED OUT BY A PARADE OF SHORT WAVES
FROM THE NORTHERN PLAINS AND SOUTHCENTRAL CANADA. STRONGEST SHORT
WAVE OVER MI AND LOBING INTO CENTRAL IL SETTING OFF SCT CONVECTION
OVER CENTRAL IL EARLY TODAY EAST OF I-55 WITH A FEW STRONG TO EVEN
SVR CELLS NEAR CMI. THIS ACTIVITY WILL DIMINISH THIS MORNING OVER
EAST CWA AS THIS FEATURE PULLS FURTHER AWAY AND SW NOCTURNAL JET
WEAKENS. MENTIONING SCT CONVECTION EAST CWA INTO MID MORNING.
COMPLEX OF STORMS OVER S IA/N MO AND SUPPORTED BY SW LOW LEVEL JET
MOVING E INTO CENTRAL IL THIS MORNING AND SHOULD WEAKEN. BUT ALREADY
NEAR THE MISSISSIPPI RIVER AND WILL MENTION SCT CONVECTION SPI GROUP
THIS MORNING.

EXPECT REDEVELOPMENT OF SCT CONVECTION ACROSS CWA THIS AFTERNOON AS
FRONTAL BOUNDARY DRAPPED FROM A LOW IN SW NE E ACROSS S IA AND FAR N
IL/IN SAGS SLOWLY S TOWARD PIA/BMI BY SUNSET. QUITE UNSTABLE FROM
PIA/BMI S WITH LIFTED INDICES OF MINUS 7-9C AND CAPES 2500-4000 J/KG
PER ETA AND SOME CONVERGENCE ALONG FRONT TO TRY TO OVERCOME CAP. SPC
HAS NO SLIGHT RISK BUT ISOLATED PULSE TYPE SEVERE FROM PIA/BMI S.
PROB40 CHANCE OF THUNDERSTORMS THIS AFTERNOON.

WILL KEEP A PROB30 CHANCE OF CONVECTION EARLY TONIGHT CENTRAL GROUP
AND PROB40 TONIGHT S CWA AS FRONT SAGS S OF LWV BY 12Z/THU AND THEN
REMAINS NEARLY STATIONARY. WSW NOCTURNAL JET TO ALSO INTERACT WITH
FRONT. ETA STILL UNSTABLE FROM ILX S AND SW ON THU WITH LIFTED
INDICES MINUS 7-9C AND CAPES 2000-4000 J/KG. ETA/AVN SHOWING A SHORT
WAVE IN THE NORTHERN PLAINS DAMPENING OUT AS IT MOVES INTO CENTRAL
IL THU AND COULD DEVELOP ISOLATED CONVECTION. WILL ADD PROB30 CHANCE
OF CONVECTION 6 S COUNTIES CLOSEST TO FRONT. BEST CHANCE OF
CONVECTION TO BE SSW OF CWA IN MID MISSISSIPPI VALLEY. PRECIPITABLE
WATER VALUES OF 1.50-2.00 INCHES TODAY RETREAT S OF I-70 THU AND
DEWPOINTS IN LOW-MID 70S SLIP 5 TO 10 DEGREES SO DRYER AIR FILTERING
IN ON ENE FLOW AROUND HIGH MOVING FROM ND TO OVER LAKE MICHIGAN.

WILL BUMP NORTHERN GROUP A CAT WARMER TODAY/TONIGHT WITH HIGHS
AROUND 85 AND LOWS AROUND 65 WITH SLOWER MOVEMENT OF COLD FRONT
INITIALLY. REST OF FORECAST LOOKS ON TRACK INCLUDING DRY AND
SEASONABLE TEMPERATURES THROUGH THIS WEEKEND.

PRELIMINARY CCF FOR COORDINATION PURPOSES ONLY...

SPI EB 087/067 085/065 085 07432
PIA EB 085/065 083/063 083 07421
DEC EB 085/066 083/064 084 07422
CMI EB 084/065 081/062 082 07421
MTO EB 086/067 084/064 084 07432
LWV EE 088/070 087/067 086 07443

.ILX...NONE.

HUETTL

In the hours before

Special weather statement, Aug 22, 11:13 PM CDT, 3 hours 54 minutes before
ILZ040>042-047>052-230445-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1113 PM CDT TUE AUG 22 2000

...SEVERE THUNDERSTORM WATCH 703 HAS BEEN CANCELED...

THE SEVERE THUNDERSTORM WATCH FOR SCHUYLER...CASS...MASON...MENARD...
LOGAN...SCOTT...MORGAN...SANGAMON AND CHRISTIAN COUNTIES HAS BEEN
CANCELED.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE ACROSS
THE AREA OVERNIGHT...BUT REMAIN BELOW SEVERE CRITERIA.

BYRD

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 8:42 PM CDTSevere Thunderstorm WarningILXScott63 min
Aug 22, 9:19 PM CDTSevere Thunderstorm WarningILXMorgan41 min
Aug 22, 10:29 PM CDTSevere Thunderstorm WarningILXChristian31 min
Aug 22, 10:52 PM CDTSevere Thunderstorm WarningILXShelby38 min
Aug 22, 11:48 PM CDTSevere Thunderstorm WarningILXClay, Effingham42 min
Aug 23, 6:00 PM CDTSevere Thunderstorm WarningILXMcLean, Woodford60 min
Aug 23, 6:23 PM CDTSevere Thunderstorm WarningILXTazewell52 min
Aug 23, 6:54 PM CDTSevere Thunderstorm WarningILXMcLean66 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.